Urine discoloration associated with metronidazole

A rare occurrence

Jane Y. Revollo, Jeffrey Lowder, Andrew S. Pierce, Jennifer D. Twilla

Research output: Contribution to journalArticle

Abstract

Objective: To report a case of metronidazole-induced urine discoloration in a patient with Clostridium difficile sepsis. Case Summary: A 52-year old man was admitted with sepsis secondary to C difficile colitis, which developed after he had been recently treated with broad-spectrum antibiotics for community-acquired pneumonia. The C difficile infection was treated with metronidazole, and the patient subsequently developed cola-colored urine. When metronidazole was inadvertently stopped for 34 hours, the urine color returned to normal, but again darkened when the medication was restarted. The patient suffered no clinically adverse effects from the abnormal urine color. He completed the treatment course for colitis and was discharged to home. Discussion: Urine discoloration is a known side of metronidazole. However, it has been poorly reported in the literature, and many clinicians are unaware that it may happen. Here we report the case of a patient who developed dark urine while receiving treatment with metronidazole. Other potential causes of the urine discoloration were explored, including hemolysis, rhabdomyolysis, or adverse reactions to other medications, with no clear positive findings. An objective causality assessment (Naranjo probability scale) revealed that the urine discoloration was probably due to metronidazole. Conclusions: Metronidazole can cause urine discoloration without otherwise harming the patient. Clinicians should be aware of this potential side effect and provide reassurance to patients who develop abnormal urine that there are no clinically relevant adverse outcomes.

Original languageEnglish (US)
Pages (from-to)54-56
Number of pages3
JournalJournal of Pharmacy Technology
Volume30
Issue number2
DOIs
StatePublished - Apr 1 2014

Fingerprint

Metronidazole
Urine
Colitis
Sepsis
Color
Rhabdomyolysis
Clostridium difficile
Hemolysis
Causality
Pneumonia
Anti-Bacterial Agents

All Science Journal Classification (ASJC) codes

  • Pharmaceutical Science

Cite this

Urine discoloration associated with metronidazole : A rare occurrence. / Revollo, Jane Y.; Lowder, Jeffrey; Pierce, Andrew S.; Twilla, Jennifer D.

In: Journal of Pharmacy Technology, Vol. 30, No. 2, 01.04.2014, p. 54-56.

Research output: Contribution to journalArticle

Revollo, Jane Y. ; Lowder, Jeffrey ; Pierce, Andrew S. ; Twilla, Jennifer D. / Urine discoloration associated with metronidazole : A rare occurrence. In: Journal of Pharmacy Technology. 2014 ; Vol. 30, No. 2. pp. 54-56.
@article{492eb55efaf6415282b4e392c2e63d40,
title = "Urine discoloration associated with metronidazole: A rare occurrence",
abstract = "Objective: To report a case of metronidazole-induced urine discoloration in a patient with Clostridium difficile sepsis. Case Summary: A 52-year old man was admitted with sepsis secondary to C difficile colitis, which developed after he had been recently treated with broad-spectrum antibiotics for community-acquired pneumonia. The C difficile infection was treated with metronidazole, and the patient subsequently developed cola-colored urine. When metronidazole was inadvertently stopped for 34 hours, the urine color returned to normal, but again darkened when the medication was restarted. The patient suffered no clinically adverse effects from the abnormal urine color. He completed the treatment course for colitis and was discharged to home. Discussion: Urine discoloration is a known side of metronidazole. However, it has been poorly reported in the literature, and many clinicians are unaware that it may happen. Here we report the case of a patient who developed dark urine while receiving treatment with metronidazole. Other potential causes of the urine discoloration were explored, including hemolysis, rhabdomyolysis, or adverse reactions to other medications, with no clear positive findings. An objective causality assessment (Naranjo probability scale) revealed that the urine discoloration was probably due to metronidazole. Conclusions: Metronidazole can cause urine discoloration without otherwise harming the patient. Clinicians should be aware of this potential side effect and provide reassurance to patients who develop abnormal urine that there are no clinically relevant adverse outcomes.",
author = "Revollo, {Jane Y.} and Jeffrey Lowder and Pierce, {Andrew S.} and Twilla, {Jennifer D.}",
year = "2014",
month = "4",
day = "1",
doi = "10.1177/8755122513500921",
language = "English (US)",
volume = "30",
pages = "54--56",
journal = "Journal of Pharmacy Technology",
issn = "8755-1225",
publisher = "Harvey Whitney Books Company",
number = "2",

}

TY - JOUR

T1 - Urine discoloration associated with metronidazole

T2 - A rare occurrence

AU - Revollo, Jane Y.

AU - Lowder, Jeffrey

AU - Pierce, Andrew S.

AU - Twilla, Jennifer D.

PY - 2014/4/1

Y1 - 2014/4/1

N2 - Objective: To report a case of metronidazole-induced urine discoloration in a patient with Clostridium difficile sepsis. Case Summary: A 52-year old man was admitted with sepsis secondary to C difficile colitis, which developed after he had been recently treated with broad-spectrum antibiotics for community-acquired pneumonia. The C difficile infection was treated with metronidazole, and the patient subsequently developed cola-colored urine. When metronidazole was inadvertently stopped for 34 hours, the urine color returned to normal, but again darkened when the medication was restarted. The patient suffered no clinically adverse effects from the abnormal urine color. He completed the treatment course for colitis and was discharged to home. Discussion: Urine discoloration is a known side of metronidazole. However, it has been poorly reported in the literature, and many clinicians are unaware that it may happen. Here we report the case of a patient who developed dark urine while receiving treatment with metronidazole. Other potential causes of the urine discoloration were explored, including hemolysis, rhabdomyolysis, or adverse reactions to other medications, with no clear positive findings. An objective causality assessment (Naranjo probability scale) revealed that the urine discoloration was probably due to metronidazole. Conclusions: Metronidazole can cause urine discoloration without otherwise harming the patient. Clinicians should be aware of this potential side effect and provide reassurance to patients who develop abnormal urine that there are no clinically relevant adverse outcomes.

AB - Objective: To report a case of metronidazole-induced urine discoloration in a patient with Clostridium difficile sepsis. Case Summary: A 52-year old man was admitted with sepsis secondary to C difficile colitis, which developed after he had been recently treated with broad-spectrum antibiotics for community-acquired pneumonia. The C difficile infection was treated with metronidazole, and the patient subsequently developed cola-colored urine. When metronidazole was inadvertently stopped for 34 hours, the urine color returned to normal, but again darkened when the medication was restarted. The patient suffered no clinically adverse effects from the abnormal urine color. He completed the treatment course for colitis and was discharged to home. Discussion: Urine discoloration is a known side of metronidazole. However, it has been poorly reported in the literature, and many clinicians are unaware that it may happen. Here we report the case of a patient who developed dark urine while receiving treatment with metronidazole. Other potential causes of the urine discoloration were explored, including hemolysis, rhabdomyolysis, or adverse reactions to other medications, with no clear positive findings. An objective causality assessment (Naranjo probability scale) revealed that the urine discoloration was probably due to metronidazole. Conclusions: Metronidazole can cause urine discoloration without otherwise harming the patient. Clinicians should be aware of this potential side effect and provide reassurance to patients who develop abnormal urine that there are no clinically relevant adverse outcomes.

UR - http://www.scopus.com/inward/record.url?scp=84896783208&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84896783208&partnerID=8YFLogxK

U2 - 10.1177/8755122513500921

DO - 10.1177/8755122513500921

M3 - Article

VL - 30

SP - 54

EP - 56

JO - Journal of Pharmacy Technology

JF - Journal of Pharmacy Technology

SN - 8755-1225

IS - 2

ER -